MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code Hyperplasia (1906)
Date of Event 11/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant device: therapy date - (b)(6) 2017, concomitant product - non-cook stent iliaq jambage bif, excluderc3 aaa 16mmx9,5cm.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a clinical study patient experienced hyperplasia of the left iliac leg following implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg.Prior to device implantation, a pre-procedure ct scan with contrast completed on (b)(6)2017 revealed patent celiac, renal, and superior mesenteric arteries.The juxtarenal aneurysm was described as stable.No iliac angulation or renal infarcts were noted.On (b)(6)2017, the patient received three cook devices and five non-cook devices including the complaint device.No difficulties were experienced during deployment of the device and no technical observations or imaging abnormalities were identified.No endoleaks or indications of device integrity issues were noted.On the same day, the patient had an event of a hematoma without false aneurysm that was left untreated and considered to be not related to the study device or procedure.The hematoma was discovered under ultrasound after "in front of a swelling following the incision of the right scarpa of the patient" was noted.Upon clinical examination, moderate, non-painful swelling was noted.It was also reported that "evolution is therefore entirely favorable".At the one-month follow-up ((b)(6)2018, 57 days post-procedure), the patient had an ultrasound performed, revealing patient celiac, renal, and superior mesenteric arteries.No endoleaks were noted and the device was also patent.The maximum aneurysm diameter was 45 mm.During the second follow-up at six months ((b)(6)2018, 203 days post-procedure), a ct scan with contrast was performed, revealing patent celiac and left renal arteries.The superior mesenteric and right renal arteries had a loss of patency.It was noted that the complaint device was not involved with the loss of patency in those arteries.No endoleaks were found and the complaint device was patent.There was no separation of components, evidence of migration, or evidence of device integrity issues.The maximum aneurysm diameter was 47 mm.On that day, the patient had a gastrointestinal event "occurring about 1 month ago" with associated nausea, vomiting, and diarrhea "that are spontaneously returned to order quickly".The event was treated medically and was not considered to be related to the study procedure or device.At the third follow-up at 12-months ((b)(6)2018, 338 days post-procedure), an ultrasound was performed, revealing patent celiac, renal, and superior mesenteric arteries.No endoleaks were found and the maximum aneurysm diameter was 47 mm.At the fourth follow-up two-years after the initial procedure ((b)(6)2019, 702 days post-procedure), a ct scan with contrast was performed, revealing patent celiac and renal arteries as well as a loss of patency in the superior mesenteric artery.The complaint device was not associated with the loss of patency.No endoleaks were noted and the complaint device itself was patent.There was no separation of components, evidence of migration, or evidence of device integrity issues.The maximum aneurysm diameter was 47 mm.At the fifth follow-up occurring three-years after the initial procedure ((b)(6)2020, 1066 days post-procedure), a ct scan with contrast was performed, revealing patent celiac and left renal arteries as well as a loss of patency in the superior mesenteric and right renal arteries.The complaint device was not associated with the loss of patency.No endoleaks were noted and the complaint device was patent.There was no separation of components, evidence of migration, or evidence of device integrity issues.The maximum aneurysm diameter was 44 mm.On (b)(6)2020 (1073 days post-procedure), the patient had a vascular event of hyperplasia of the left iliac leg "at one elbow", which is the subject of this report.The hyperplasia was left untreated and "seems to be getting worse compared to last year's ct scan".The patient did not describe experiencing any limping pain or pain in the left leg.Prophylactic intervention has been planned for (b)(6)2021 to avoid acute thrombosis.The patient remains in the study and continues to follow the program.Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) informed cook on 07dec2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-24-90-zt) from lot 8307232.Hyperplasia was reportedly found in the left iliac leg during a follow-up on 13nov2020.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (8307232) and the related subassembly lot revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.It should be noted that zsle devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence suggesting that nonconforming product exists either in house or in field and that the complaint lot was manufactured to current specifications.Cook also reviewed product labeling.The product ifu, [t_zaaasz_rev3] ¿zenith spiral-z aaa iliac leg with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions: 4.1 general: patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure: systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.Excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events: 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm claudication (e.G., buttock, lower limb) embolization (micro and macro) with transient or permanent ischemia or infarction endoprosthesis: occlusion graft or native vessel occlusion renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure) 11 directions for use: 11.1 zenith spiral-z aaa iliac leg system.11.1.4 contralateral iliac leg placement and deployment.3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment.2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event was unable to be established; however, thrombus formation is a known inherent risk of using this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10991798
Report Number1820334-2020-02280
Device Sequence Number16316297
Product Code MIH
UDI-Device Identifier10827002552477
UDI-Public(01)10827002552477(17)201102(10)8307232
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2020
Device Model NumberN/A
Device Catalogue NumberZSLE-24-90-ZT
Device Lot Number8307232
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/07/2020
Supplement Date Received by Manufacturer03/15/2021
Initial Report FDA Received Date12/11/2020
Supplement Report FDA Received Date03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK AAA-DIST-BODY-INVERTED-LEG; COOK AAA-REINFORCED-FEN-PROX; NON-COOK RENAL STENT, LEFT, REF: 85345; NON-COOK RENAL STENT, RIGHT, REF: 85341; NON-COOK RENAL STENT, RIGHT, REF: 85343; NON-COOK SMA STENT, REF 85328
Patient Age58 YR
Patient Weight85